TITLE

Clostridium difficile-associated diarrhea in adults

AUTHOR(S)
Poutanen, Susan M.; Simor, Andrew E.
PUB. DATE
July 2004
SOURCE
CMAJ: Canadian Medical Association Journal;7/6/2004, Vol. 171 Issue 1, p51
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
CLOSTRIDIUM DIFFICILE IS THE MOST IMPORTANT CAUSE of nosocomial diarrhea in adults. Illness may range from mild watery diarrhea to life-threatening colitis. An antecedent disruption of the normal colonic flora followed by exposure to a toxigenic strain of C. diffi-cile are necessary first steps in the pathogenesis of disease. Diag-nosis is based primarily on the detection of C. difficile toxin A or toxin B. First-line treatment is with oral metronidazole therapy. Treatment with oral vancomycin therapy should be reserved for patients who have contraindications or intolerance to metronida-zole or who fail to respond to first-line therapy.
ACCESSION #
13605367

 

Related Articles

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics